Medication – A Necessary Evil

I have been on psych medications for most of my adult life – so many that I’ve forgotten the names of most of them. One thing that most of these medications have in common is the horrible side-effects. Dry mouth, dizziness, constipation, anxiety, fatigue, drowsiness, blurred vision, nausea and irritability are just a few that may affect you when you start a medication and sometimes stay with you for the duration.

To me, by far the worst side-effects by far are weight gain and sexual dysfunction.

Weight Gain or “Jason, you are getting fat again!”

Since I was in treatment, I have been on a new anti-depressant – Abilify. This month alone, I have probably gained 15 to 20 pounds. Before that I was on Prozac and I never gained any extra poundage.

I eat right, and I don’t eat a lot, but still I gain and gain. I don’t get much exercise, maybe a short walk every day, but that is changing starting today.

I’ve been on Abilify before and gained weight, but the doctors don’t seem to care about that. It wouldn’t be so bad if it actually helped the depression, but it doesn’t.

Before I moved to the Philippines, I was very heavy. The combination of medication and too many trips to McDonald’s left me close to 300 pounds. I had high blood pressure and was borderline diabetic.

After moving here, I lost 100 pounds and have no more high blood pressure or diabetes. But, now I see my weight going up, and it scares me. My stomach, where I carry most of my weight, is growing so it looks like I am a few months pregnant.

My Fatness

Next month, I am going to try and get back on Prozac – at least it helps a little with my depression and I won’t gain any more weight.

It is so stupid that I have to juggle medications like this.

Sexual Dysfunction or “Jason, I would like to have sex sometime this year”

Guys are always supposed to want sex all the time, right?

Well, just pop a few psych meds and all that goes away. On the internet, I mostly see stories of women who lose their sex drive after being prescribed medication. But, it happens to men too – I am living proof.

I am married to a young sexual dynamo, and I should be aroused all the time, but I’m not. I still do get excited by her, and we do make love on a regular basis – but it takes me a lot longer to get things moving in the right direction.

I don’t think about sex all the time anymore. Sex sometimes isn’t even appealing to me.

I can’t just stop making love to my wife – sex is a very important part of marriage. I want my wife to be happy in all aspects, so the fact that I am sexually numb bothers me very much.

Conclusion or “I wish I didn’t have to take these pills”

Hopefully, one day, the pharmaceutical companies will pull their heads out of their asses and come up with something that actually works, without the terrible side-effects. Right now I think they are just happy filling their pockets with the money of mentally ill people who are paying for their drugs that don’t work. But, as long as they can keep finding doctors to keep prescribing them, it won’t change.

We, as a group have to speak out and let these companies know that the current norm is not acceptable and we are not going to stand for it anymore.

Tell me about your experiences with medication. Comments are always appreciated.

Advertisements

7 thoughts on “Medication – A Necessary Evil

  1. Not psych meds but I know the anxiety of juggling scripts. Yesterday was the first day in over a year without a single painkiller for me so I guess the surgery and recovery are working! I sympathize. Some of these side effects are nasty. Stay strong!

  2. I’ve had problems with the various anti-psychotics, though Abilify wasn’t as severe for me as Seroquel or Depakote, which were the two evillest weight gain drugs. Others like Geodon made me feel like a zombie (Seroquel did that too) and would make me disoriented and forgetful—I could get lost on the way someplace I’d been a million times before. Now I’m on generics of Prozac and Klonopin (a benzo) that seem to help.

    • Yeah depakote made me gain loads of weight too. Ive heard Geodon called “The Zombie Drug”. I was only on Seroquel for a short time, but it gave me restless sleep and I was very irritable.

      Im going back on Prozac. It’s worked well for me

  3. I gained on abilify and my psychiatrist kept saying it was weight neutral. But, the worst for me was zyprexa. It worked well I just gained a lot of weight. Someone did ask me when I was due. ack! I had a decrease in sex drive. My psychiatrist added wellbutrin and that helped. But, it can make some people go manic. I don’t have problems with anti-depressants.I know I need medications but the side-effects can be pretty bad.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s